Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 115, NWS Phoenix, AZ

October 13, 2018Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 1:17 PM MST for Pinal County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2018, 1:17 PM MST (20:17 UTC)
Expired
Oct 13, 2018, 2:45 PM MST
In force
88 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 38 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS55 KPSR 132017
FFWPSR
AZC021-132145-
/O.NEW.KPSR.FF.W.0115.181013T2017Z-181013T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
117 PM MST SAT OCT 13 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Pinal County in southeastern Arizona...

* Until 245 PM MST.

* At 116 PM MST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to two inches of 
  rain has already fallen with up to an additional inch of rainfall 
  possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bapchule and Santan. 

* This includes the following highways...
  AZ Interstate 10 between mile markers 169 and 174.
  AZ Route 87 between mile markers 158 and 159.
  AZ Route 238 between mile markers 42 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3306 11209 3313 11208 3311 11220 3326 11219
      3323 11209 3321 11208 3320 11181 3314 11181

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 10:46 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 13, 10:46 AM MST, 2 hours 31 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1046 AM MST Sat Oct 13 2018

.UPDATE...Updated aviation discussion.

&&

.UPDATE...
Flash Flood Watch issued for the Lower Colorado River Valley and
most of southwest and south-central Arizona which is in effect
until 8 pm MST/PDT.

&&

.SYNOPSIS...
Scattered to numerous showers and thunderstorms over southeast
California early this morning will transition to Arizona today.
The shower activity will begin trending down from west to east
later today but with a lingering slight chance continuing Sunday.
A following weather system will become centered over Arizona for
much of next week. However, it will have much less moisture to
work with. Thus, rain chances will tend to be slight and confined
to south-central Arizona. High temperatures will be much cooler
today and overall, will remain well below normal through next
week.

&&

.DISCUSSION...
Today and Sunday...
Active convection underway over southeast California very early
this morning. Classical dynamical forcing from upper level
diffluence, the left exit region of the jet, and PVA. Plus there
is MUCAPE of 500-1000 J/kg to produce some strong convection.
There is also about 30-40 kts of 0-6km bulk shear to aid in storm
longevity and intensity. This also favors brief very heavy rain
from any given shower which in turn could easily produce Advisory
level flooding. Though the storms are moving relatively quickly,
there is potential for repeat showers over the same area which
could lead to localized higher intensity flooding. As the
dynamical forcing tracks eastward, so will the showers and
thunderstorms. Anticipate development to get going in earnest
over metro Phoenix before midday. Raised PoPs and QPF for most
areas from 06Z Sat - 06Z Sunday. Will be evaluating need for a
Flash Flood Watch in coordination with neighboring offices and
WPC.

Activity trends down over southeast CA by midday while areas east
of there (including metro Phoenix) begin trending down late this
afternoon. However, with the upper low center tracking across the
forecast area tonight, there will be a lingering precip
opportunity into Sunday. Of note, the system weakens quite a bit
by early Sunday.

High temps will be substantially cooler today with the precip
activity and slightly warmer Sunday.

Sunday night through Friday...
As one system departs, another moves in from the north. That
trajectory is typically a dry one and models show PWAT values
dropping sharply as the associated cold front advects dry air
southward into our area - most noticeably over southwest AZ and
southeast CA. However, the upper trough quickly becomes a closed
low centered over Arizona by Monday afternoon. It lingers through
Wednesday before shifting north-northeastward by Thursday. This
keeps PoPs going over south- central AZ. But, due to drier air in
place, PoPs are only in the slight category (except for occasional
chance level numbers over higher terrain areas of south-central
AZ). There may be a lingering baggy trough remaining on Friday but
heights/thicknesses will be higher. Anticipate somewhat cooler
temperatures on Monday (mainly over our western areas despite
mostly clear skies there). Very gradual warming from there.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Widespread shower activity continues this morning across the Phoenix
area. The heaviest rain is impacting the north and west valley where
lower ceilings and visibility can be found, though that activity is
generally moving to the north and east. Expecting cigs/vsby to be
borderline MVFR all day then dipping into MVFR and even briefly down
to IFR with stronger showers. Winds will persist from an E/SE
direction. With all the clouds, threat of convection is decreasing
thus removed from TAFs (though probability is not zero). Expect
activity to decrease later tonight and conditions to improve. Some
potential exists for fog Sunday AM, but too low to include in TAFs
at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:
Improved conditions for the rest of the day as bulk of storm system
edges to the east. Expect persistent wind directions and VFR
conditions.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Isolated showers may persist into the first
half of next week mainly for the higher terrain north and east of
Phoenix, but other locations further west of Phoenix should remain
dry. Minimum relative humidity values across the lower deserts will
range from 10-40 percent with the driest conditions across the
western deserts. Humidity will remain highly elevated across south
central Arizona during the 5 day period. A cold front will push
southward through southeast California and Arizona Monday. This will
bring strong northerly winds to southwest AZ and southeast CA, with
gusts to around 40 mph. Outside of Monday, winds will generally
remain below 20 mph. High temperatures will stay well below normal
especially across south-central Arizona where deserts highs will
stay mostly in the 70s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ530>534-536>555-
     557>559.

CA...Flash Flood Watch through this evening for CAZ569.

&&

DISCUSSION...AJ
AVIATION...Iniguez
FIRE WEATHER...Hernandez/CB

In the hours before

Local storm report, Oct 13, 12:14 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      3 N BUCKEYE             33.42N 112.59W
10/13/2018                   MARICOPA           AZ   LAW ENFORCEMENT

            BUCKEYE PD REPORT MILLER RD AND LOWER
            BUCKEYE RD IS CLOSED DUE TO FLOODING.

&&

PI
Local storm report, Oct 13, 12:39 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     FLASH FLOOD      2 NW GOODYEAR           33.46N 112.44W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            CITY OF GOODYEAR REPORTS CITRUS RD BETWEEN
            MCDOWELL RD AND VAN BUREN RD IS CLOSED IN
            BOTH DIRECTIONS DUE TO FLOODING.

&&

PI
Local storm report, Oct 13, 12:42 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1242 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      8 W BEARDSLEY           33.66N 112.53W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            CITY OF SURPRISE REPORTS 219TH AVE NORTH OF
            SUN VALLEY PARKWAY IS CLOSED DUE TO
            FLOODING.

&&

PI
Local storm report, Oct 13, 1:09 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
109 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      15 SSW BUCKEYE          33.19N 112.70W
10/13/2018                   MARICOPA           AZ   DEPT OF HIGHWAYS

            MCDOT REPORTS OLD US 80 CLOSED FOR
            NORTHBOUND TRAVEL AT PATTERSON RD DUE TO
            FLOODING.

&&

PI
Local storm report, Oct 13, 1:11 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
111 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     FLASH FLOOD      3 SSW GUADALUPE         33.33N 111.98W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            PHOENIX PD REPORTS SOUTH 48TH STREET IS
            CLOSED DUE TO FLOODING FROM EAST WARNER ROAD
            TO EAST HOH WAY.

&&

PI
Local storm report, Oct 13, 1:15 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FLASH FLOOD      6 ESE BUCKEYE           33.33N 112.50W
10/13/2018                   MARICOPA           AZ   EMERGENCY MNGR

            MCDOT REPORTS NARRAMORE RD CLOSED WEST OF
            AIRPORT RD DUE TO FLOODING.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:29 AM MSTSpecial Weather StatementPSR46 min
Oct 13, 2:52 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma25 hr
Oct 13, 4:13 AM MSTSpecial Weather StatementPSRLa Paz47 min
Oct 13, 4:37 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 5:47 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 7:22 AM MSTFlash Flood WarningPSRLa Paz4 hr
Oct 13, 7:35 AM MSTSpecial Weather StatementPSR40 min
Oct 13, 8:05 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 8:15 AM MSTSpecial Weather StatementPSRMaricopa45 min
Oct 13, 8:26 AM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Oct 13, 8:38 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Oct 13, 8:49 AM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Oct 13, 9:00 AM MSTSpecial Weather StatementPSRMaricopa30 min
Oct 13, 9:04 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Oct 13, 9:14 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Oct 13, 9:33 AM MSTSpecial Weather StatementPSRMaricopa42 min
Oct 13, 10:08 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 13, 10:26 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Oct 13, 10:41 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 13, 10:55 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 13, 11:34 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 13, 11:39 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 13, 12:51 PM MSTFlash Flood WarningPSRMaricopa114 min
Oct 13, 2:09 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Oct 13, 2:30 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Oct 13, 2:39 PM MSTAreal Flood WarningPSRMaricopa, Pinal12 hr
Oct 13, 2:50 PM MSTFlash Flood WarningPSRMaricopa115 min
Oct 13, 2:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 13, 3:27 PM MSTFlash Flood WarningPSRLa Paz, Yuma4 hr
Oct 13, 4:28 PM MSTAreal Flood WarningPSRMaricopa6 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.